Lege Artis Medicinae

[The proper use of nasal decongestants]

GERLINGER Imre

FEBRUARY 20, 2011

Lege Artis Medicinae - 2011;21(02)

COMMENTS

0 comments

Further articles in this publication

Lege Artis Medicinae

[Fighting Taboos with LAM – How did a Journal Become a Part of my Life?]

HEGEDÛS Katalin

Lege Artis Medicinae

[Leaving Paradise – Or the Hidden Curative Effects of Pomegranate]

BECHER Péter, PATAI Árpád, MÁJER Katalin

Lege Artis Medicinae

[Botero in Budapest]

Lege Artis Medicinae

[The Loves of Abe Moyra – Pictures of a Posthumous Exhibition ]

NÉMETH István

Lege Artis Medicinae

[Environment and Disease, or the Necessary Paradigm Shift of Medicine]

HARANGOZÓ Judit

All articles in the issue

Related contents

Clinical Neuroscience

[What happens to vertiginous population after emission from the Emergency Department?]

MAIHOUB Stefani, MOLNÁR András, CSIKÓS András, KANIZSAI Péter, TAMÁS László, SZIRMAI Ágnes

[Background – Dizziness is one of the most frequent complaints when a patient is searching for medical care and resolution. This can be a problematic presentation in the emergency department, both from a diagnostic and a management standpoint. Purpose – The aim of our study is to clarify what happens to patients after leaving the emergency department. Methods – 879 patients were examined at the Semmel­weis University Emergency Department with vertigo and dizziness. We sent a questionnaire to these patients and we had 308 completed papers back (110 male, 198 female patients, mean age 61.8 ± 12.31 SD), which we further analyzed. Results – Based on the emergency department diagnosis we had the following results: central vestibular lesion (n = 71), dizziness or giddiness (n = 64) and BPPV (n = 51) were among the most frequent diagnosis. Clarification of the final post-examination diagnosis took several days (28.8%), and weeks (24.2%). It was also noticed that 24.02% of this population never received a proper diagnosis. Among the population only 80 patients (25.8%) got proper diagnosis of their complaints, which was supported by qualitative statistical analysis (Cohen Kappa test) result (κ = 0.560). Discussion – The correlation between our emergency department diagnosis and final diagnosis given to patients is low, a phenomenon that is also observable in other countries. Therefore, patient follow-up is an important issue, including the importance of neurotology and possibly neurological examination. Conclusion – Emergency diagnosis of vertigo is a great challenge, but despite of difficulties the targeted and quick case history and exact examination can evaluate the central or peripheral cause of the balance disorder. Therefore, to prevent declination of the quality of life the importance of further investigation is high.]

Lege Artis Medicinae

[Thiazide- or thiazide-like diuretics should be used in the treatment of patients with hypertension? Particularities of the situation in Hungary]

VÁLYI Péter

[Diuretics have remained the cornerstone of the antihypertensive treatment since their widespreading in the 1960s. According to the 2018 ESC/ESH Guidelines for the management of arterial hypertension, in the absence of evidence from direct comparator trials and recognizing that many of the approved single-pill combinations are based on hydrochlorothiazide, this drug and thiazide-like indapamide can be considered suitable antihypertensive agents. In the 2018 Hungarian guidelines indapamide is named as the most efficacious diuretic in the treatment of patients with hypertension. The aim of the publication is redefining thiazide- and thiazide-like diuretic use in the treatment of hypertensive patients, with particular attention to presently available hydrochlorothia­zide and indapamide, and their combination drugs in Hungary.]

Clinical Neuroscience

Delirium due to the use of topical cyclopentolate hydrochloride

MAHMUT Atum, ERKAN Çelik, GÜRSOY Alagöz

Introduction - Our aim is to present a rare case where a child had delirium manifestation after instillation of cyclopentolate. Case presentation - A 7-year old patient was seen in our outpatient clinic, and cyclopentolate was dropped three times at 10 minutes intervals in both eyes. The patient suddenly developed behavioral disorders along with gait disturbance, and complained of visual hallucinations 20-25 minutes after the last drop. The patient was transferred to intensive care unit and 0.02 mg/kg IV. physostigmine was administered. The patient improved after minutes of onset of physostigmine, and was discharged with total recovery after 30 minutes. Conclusion - Delirium is a rare systemic side effect of cyclopentolate. The specific antidote is physostigmine, which can be used in severely agitated patients who are not responding to other therapies.

Clinical Neuroscience

Cyanocobalamin and cholecalciferol synergistically improve functional and histopathological nerve healing in experimental rat model

ALBAY Cem, ADANIR Oktay, AKKALP Kahraman Asli, DOGAN Burcu Vasfiye, GULAEC Akif Mehmet, BEYTEMUR Ozan

Introduction - Peripheral nerve injury (PNI) is a frequent problem among young adults. Hopefully, regeneration can occur in PNI unlike central nervous system. If nerve cut is complete, gold standard treatment is surgery, but incomplete cuts have been tried to be treated by medicines. The aim of the study was to evaluate and compare clinical and histopathological outcomes of independent treatment of each of Vitamin B12 (B12) and Vitamin D3 (D3) and their combination on sciatic nerve injury in an experimental rat model. Materials and methods - Experimental animal study was performed after the approval of BEH Ethics Committee No. 2015/10. 32 rats were grouped into four (n=8) according to treatment procedures, such as Group 1 (controls with no treatment), Group 2 (intraperitoneal 1 mg/kg/day B12), Group 3 (oral 3500 IU/kg/week D3), Group 4 (intraperitoneal 1 mg/kg/day B12+ oral 3500 IU/kg/week D3). Sciatic Functional Index (SFI) and histopathological analysis were performed. Results - SFIs of Group 2, 3, 4 were statistically significantly higher than controls. Group 2 and 3 were statistically not different, however Group 4 was statistically significantly higher than others according to SFI. Axonal degeneration (AD) in all treatment groups were statistically significantly lower than in Group 1. AD in Group 4 was significantly lower than in Group 2 and 3; there was no significant difference between Group 2 and 3. There was no significant difference between Group 1,2 and 3 in Axonolysis (A). But A of Group 4 was significantly very much lower than all others. Oedema- inflammation (OE-I) in all treatment groups were significantly lower than in Group 1; there was no significant difference between Group 2 and group 4. OE-I in Group 2 and 4 were significantly lower than in Group 3. There were no significant differences between Group 1, 2 and 3 in damage level scores; score of Group 4 was significantly lower than of Group 1. Conclusions - B12 and D3 were found effective with no statistically significant difference. But combined use of B12 and D3 improve nerve healing synergistically. We recommend combined use of B12 and D3 after PNI as soon as possible.

Clinical Neuroscience

Valproic acid associated pleuropericardial effusion: case report

DEMIR Figen Ulku

Introduction - Valproic acid is an effective antiepileptic and mood stabilizer used in the treatment of many neurological and psychiatric disorders. Although there are frequently seen side effects, effusions between layers of pleural and pericardial membranes are rare to be seen. Case - Pleuropericardial effusion was detected in a 23 years old woman who was under valproic acid treatment because of epileptic seizure. After 1 year of valproic acid treatment, patient complained of dyspnea. As all the researches intended on etiology were usual, valproic acid has been thought to be responsible for the matter. Control examination after 1.5 months regarding the end of treatment revealed complete recovery of pleuropericardial effusion. Discussion - Pleural and pericardial effusions are rarely seen complications related to the use of valproic acid. It must also be kept in mind that valproic acid causes a potential for such side effects which can be blamed etiologically when the other possibilities for patients are excluded.